Narcan medication has been around since the 1970s. It is a lifesaving drug that can reverse an opioid overdose and give people time to get to the hospital for treatment. I remember in 2015 when the nasal spray came out. It was remarkable, now anyone anywhere could administer Narcan quickly and easily.
Back then we were in the thick of an opioid crisis (we still are) with heroin addiction and abuse of prescription opioids like Oxycontin & Vicodin in big cities and small towns. We had just started to see an alarming new trend, heroin being cut with synthetic drugs, which often proved to be deadly.
Narcan (aka Naloxone) nasal spray came when it was very needed and has since saved many lives. I don’t think we ever could have anticipated how important it would become less than a decade later across all parts of the United States.
Facts About Fentanyl
Fentanyl is a synthetic opioid, in the same classification as other painkillers like Oxycontin, Vicodin, and Morphine. The scary difference is that Fentanyl is 50-100xs more powerful than Morphine. When used for medical care Fentanyl can assist in surgery, recovering from accidents, and managing chronic body aches and pain.
When administered as an opioid treatment and monitored by healthcare professionals Fentanyl is safe. When used to cut other drugs such as heroin, MDMA, and cocaine, Fentanyl is not only dangerous, it can be life-threatening. Currently, the majority of drug overdose deaths in this country are attributed to Fentanyl and quite often the person using it did not even know that they had taken Fentanyl.
Fentanyl has also shown up in counterfeit pills being sold as Xanax, ‘Oxy’, or Vicodin in addition to many others. The two significant dangers here are that this Fentanyl is often not medical grade and has been developed in an underground lab, and there is no way to accurately measure the dosage.
Fentanyl, especially when made in an underground lab is significantly cheaper than any of the drugs that it is used to ‘cut’ with. Therefore, drug dealers will use it in hopes that their customers won’t notice but will still get high enough to want to buy more. It increases profits substantially and decreases the need to source actual cocaine, heroin, or prescription pills.
Fentanyl and Our Kids
Early in my career, I worked primarily with patients struggling with substance use disorders. My clients were adults and teenagers. I never could have fathomed we would ever be in a place where we would regularly be seeing the loss of children to a Fentanyl overdose.
Oftentimes Fentanyl is disguised to look like candy to make it easier to smuggle. This creates a unique dilemma for parents, how do you tell your child not to use Fentanyl when it is so hard to know what is and isn’t Fentanyl?
A few months ago, I had conversation with a friend, one that I have had so many times since becoming a Certified Alcohol and Drug Counselor. She told me her friend’s son died of an opioid overdose.
Unfortuantely, these stories are common. Over the years I’ve lost patients, classmates, coworkers, and even friends to the disease of opioid addiction. My friend has teenagers herself, and I asked if she had Narcan at home, or if she would want Narcan at home. She told me she wouldn’t know where to get it. It made me think why aren’t all parents keeping Narcan at home?
How many lives would be saved if we all just walked around with a dose of Naloxone? When I was pregnant, I had to take a CPR course to learn what to do if my child was choking or stopped breathing. So, if Fentanyl overdoses are on the rise (having doubled from 2019 to 2020) why aren’t parents also learning about opioid antagonists like Narcan?
Every place I have ever worked kept Narcan at our clinic, hospital, or treatment center. However, Narcan is also accessible to those who don’t work in healthcare. Just last week two federal panels of addiction experts unanimously recommended to the FDA that Narcan nasal spray be made widely available without a prescription. If the FDA follows this recommendation we could soon see Narcan nasal spray in local pharmacies, grocery stores, and big box shops being sold over the counter. This could save lives and have a significant benefit to public health.
Signs of an Opioid Overdose
Most people ask, how would I know if someone is having an opioid overdose? Here are some common signs:
- Respiratory failure, shallow breathing or not breathing at all or making choking gurgling sounds as they breathe
- The person is not responsive to their name or loud stimulus in the room or to have their chest rubbed firmly
- Small pupils often can look like a pinpoint
- Blue/grayish skin or fingernails
- Unusually sleepy or “nodding” (nodding refers to someone’s head nodding forward and back unintentionally)
- Awake but cannot talk
- Low or no pulse
An important thing to understand about Narcan is that it is not harmful. I know people are hesitant outside of healthcare to administer this because they may think, “what if I am wrong, what if they aren’t having an overdose?”
With Narcan, you cannot adminster too much. If someone is not overdosing, the Narcan will have no effect on the person.
How to Administer Narcan
Administering Narcan is as easy as using Flonase, Afrin, or any other allergy nasal spray during cold and flu season. You simply spray into the nostril and if the person is still unresponsive you can spray again with an additional dose. Instructions are written on the inside of the package.
The person should be laying on their back when administering and then laid on their side once it has been given. Do not leave the person alone even if they seem to “come to” after giving it. The person must be seen by medics or the ER as soon as possible even if they are feeling better.
Where Can I Find Narcan to Keep at Home?
In Chicago, free Narcan can be found at all public libraries.
All pharmacies in IL are currently allowed to give Narcan nasal spray without a prescription to anyone who is deemed at risk for an overdose.
The IL Department of Human Services also has a resource guide for assistance.
Narcan & My Call to All Parents:
Please keep Narcan at home. Until we have stopped the flow of illegal Fentanyl coming into the US, Narcan needs to be part of our First Aid kits, right next to the alcohol swabs and Band-Aids. We should keep this in our cars, and our homes and ask our schools if they have it on hand. We have to talk about this with one another and remove any stigma that surrounds the need for Narcan supply in homes.
If you or someone you love is struggling with opioid addiction call and make an appointment with one of our Certified Alcohol and Drug Counselors (CADC) at Clarity Clinic.
For Treatment Options Nationwide visit SAMHSA’s website.
Written By: Tara Javidan, LCPC, CADC
At Clarity Clinic, we have highly trained staff who specialize in therapy and psychiatry services. To learn more about how we can support your mental health, call Clarity Clinic at (312) 815-9660 or schedule an appointment today.